Q I have read that aspirin can cause tinnitus (a constant ringing in the ears). My mother-in-law was put on 225 mg of aspirin a day and, several months later, she developed tinnitus. Her doctor said her dose was too small to be the cause, and this opinion was confirmed by an ear specialist. She was prescribed aspirin as a blood-thinner. Are there other options she could try? - DK, via e-mail
A Aspirin is among a wide range of drugs, including other non-steroidal anti-inflammatory drugs (NSAIDs), that has been linked to tinnitus. Aspirin contains salicylate, which is a known cause of tinnitus, and even one tablet can worsen the condition if you are already a sufferer, so it's important that your mother-in-law stops taking aspirin if she has not already done so.
However, in most people, it takes far more than one or two tablets a day to trigger the condition, and it has been estimated that only 1 per cent of all tinnitus cases is caused by aspirin. Even in these instances, the tinnitus often disappears as soon as the patient stops taking the aspirin.
Your mother-in-law now has two problems: she has tinnitus, and she needs to take a blood thinner that won't worsen the problem.
If she does suspect the aspirin as a cause, she should remove all salicylates from her diet. Unfortunately, many common foods contain them, so it's important to read the labels.
Tinnitus could also be a symptom of high cholesterol; if so, she should reduce her intake of saturated fats. Saturated fats are those that remain solid at room temperature and tend to be animal fats. Butter, lard, suet and meat fat are saturated fats.
Supplementing with vitamins A and E can also improve the problem.
Tinnitus may also be an indicator of poor circulation, so Ginkgo biloba supplements and the O-(beta-hydroxyethyl)-rutoside bioflavonoids can help if this is the cause.
Many tinnitus sufferers are also found to have high insulin levels, so a low-carbohydrate, high-protein diet can improve matters.
Finally, your mother-in-law may consider trying osteopathy or chiropractic, as manipulation of the neck and jaw has on occasions reversed the condition.
Dr Paul Yanick, of Monmouth College in New Jersey, often advocates daily supplements of magnesium, which is known to maintain and improve hearing.
Turning to a blood-thinning treatment that will not exacerbate tinnitus, the classical approach is to take fish-oil supplements, or to regularly include fatty fish such as herring, salmon, mackerel, sardines and anchovies in the diet.
Cod liver oil is rich in omega-3 fatty acids, but can cause heartburn in some people, especially if it is not taken at mealtimes.
Other supplements to consider include garlic and pantethine; garlic, in particular, is a mild blood-thinning agent.
In addition, the Mediterranean diet, which includes olive oil, as well as beans, bran, soy products and nuts can improve the blood. Drinking green tea is also preferable to black tea, and contains half the caffeine.
The revised diet will also lower cholesterol and may, in turn, reverse the tinnitus if high cholesterol proves to be the culprit rather than the aspirin.